MAUDE Adverse Event Report: CONMED CORPORATION 4.5MM X 19CM HPS SPHERICAL BUR; BLADE, SAW, GENERAL & PLASTIC SURGERY, SURGICAL

CONMED CORPORATION 4.5MM X 19CM HPS SPHERICAL BUR; BLADE, SAW, GENERAL & PLASTIC SURGERY, SURGICAL
Catalog Number HPS-H001
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Visual examination of the returned, used devices found the inner tube broken of in the middle.Examination could not find any discrepancies with the inner tube critical dimension and no signs of customer misuse were noted.The manufacturing documents from the device history record have been reviewed with special attention to the manufacturing and inspection of the product.The product released for distribution were found to have met all specifications prior to shipment.There has been one other complaint for this lot number and failure mode within the past two years.A two-year review of complaint history revealed there has been a total of (b)(4) complaints, regarding 34 devices, for this device family and failure mode.During this same time frame (b)(4) devices have been manufactured and shipped worldwide.Should all the complaint devices have been found confirmed for this reported failure, the rate of failure would be (b)(4).Per the instructions for use for the handpiece, the user is advised the following: warnings: do not use bur for plunge cutting.Injury or damage may occur.Do not use shaver blade or bur if they show any signs of damage.Precautions: direct contact of the rotating cutting edge of shaver blade or burs with metallic surfaces and/or other hard surfaces such as arthroscope, cannulas, or other instruments can cause damage to the devices.If contact does occur, shaver blades can break, seize, or shed metal particles.Shaver blade or bur should be examined for damage or replace if necessary.Do not apply excessive loading on the shaver blade or bur.Cutting performance is not increased with force.Excessive force or using shaver blades or burs as a lever can cause damage to the device including permanent deformation, shedding of metal (wear), motor seizure, and overheating.This issue will continue to be monitored through the complaint system to assure patient safety.
 
Event or Problem Description
The sales representative reported on behalf of the customer that the hps-h001, 4.5 mm x 19 cm hps spherical bur, broke during a hip arthroscopy procedure, date unknown.It was reported that no component of the device fell into the surgical site; therefore, there were no fragments to retrieve.The procedure was completed successfully without any delay.The reporter has stated that neither the patient or user were injured during this event.The patient did not require any medical intervention and there was no extended hospital stay required.This report is being raised on the basis of device malfunction with potential of injury upon reoccurrence.

Brand Name
4.5MM X 19CM HPS SPHERICAL BUR
Common Device Name
BLADE, SAW, GENERAL & PLASTIC SURGERY, SURGICAL
Manufacturer (Section D)
CONMED CORPORATION
11311 concept blvd.
largo FL 33773
MDR Report Key7735943
Report Number1017294-2018-00119
Device Sequence Number751657
Product Code GFA
UDI-Device Identifier20845854020682
UDI-Public(01)20845854020682(17)230321(10)913112
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 07/31/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/21/2023
Device Catalogue NumberHPS-H001
Device Lot Number913112
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/26/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/17/2018
Initial Report FDA Received Date07/31/2018
Patient Sequence Number1